Corticosteroid Psychosis: Stop Therapy or Add Psychotropics? Off-Label Antipsychotics, Mood Stabilizers, and Anticonvulsants Could Help

Article excerpt

Mrs. E, age 31, develops rapid, pressured speech and insomnia for 4 consecutive nights, but reports a normal energy level after receiving high-dose methylprednisolone for an acute flare of systemic lupus erythematosus (SLE).

Her medical history indicates an overlap syndrome between SLE and systemic sclerosis for the last 5 years, migraine headaches, and 4 spontaneous miscarriages, but she has no psychiatric history. Her family history is negative for psychiatric illness and positive for diabetes mellitus, hypertension, and coronary artery disease.

[ILLUSTRATION OMITTED]

Mrs. E lives with her husband and 10-year-old son. She admits to multiple stressors, including her health problems and financial difficulties, which recently led to the family's decision to move to her mother-in-law's house. Mrs. E denies using illicit drugs, cigarettes, or alcohol.

Mrs. E is admitted to the hospital, and her corticosteroid dosage is reduced with a switch to prednisone, 60 mg/d. She is started on risperidone, 1 mg at bedtime, which is titrated without adverse effect. Her psychotic symptoms improve over 4 days, and she is discharged on prednisone, 60 mg/d, and risperidone, 0.5 mg in the morning and 2 mg at night.

After completing her corticosteroid course, Mrs. E experiences complete resolution of psychiatric symptoms and is tapered off risperidone after 6 months.

Corticosteroid use can cause a variety of psychiatric syndromes, including mania, psychosis, depression, and delirium. A meta-analysis reports severe psychotic reactions in 5.7% of patients taking corticosteroids and mild-to-moderate reactions in 28% of patients. (1) Hypomania, mania, and psychosis are the most common psychiatric reactions to acute corticosteroid therapy. (2) This article reviews case reports and open-label trials of antipsychotics, mood stabilizers, and anticonvulsants to treat corticosteroid-induced mania and psychosis and outlines treatment options.

[ILLUSTRATION OMITTED]

Symptoms

Corticosteroid-induced psychosis represents a spectrum of psychological changes that can occur at any time during treatment. Mild-to-moderate symptoms include agitation, anxiety, insomnia, irritability, and restlessness, whereas severe symptoms include mania, depression, and psychosis. (3)

Case reports reveal:

* mania and hypomania in 35% of patients with corticosteroid-induced psychosis

* acute psychotic disorder in 24% of patients, with hallucinations reported in one-half of these cases

* depression, which is more common with chronic corticosteroid therapy, in 28% of patients. (4)

Delirium and cognitive deficits also have been reported, although these symptoms generally subside with corticosteroid reduction or withdrawal. (4), (5)

Psychiatric symptoms often develop after 4 days of corticosteroid therapy, although they can occur late in therapy or after treatment ends. (6) Delirium often resolves within a few days, psychosis within 7 days, and mania within 2 to 3 weeks, whereas depression can last for more than 3 weeks. (4) A 3-level grading system can gauge severity of corticosteroid-induced psychosis; grade 2 or 3 warrants treatment (Table 1). (4)

Table 1

Grading scale for corticosteroid-induced psychiatric symptoms

Grade    Symptoms

Grade 1  Mild, nonpathologic, and subclinical euphoria

Grade 2  Reversible acute or subacute mania and/or depression

Grade 3  Bipolar disorder with relapses possible without steroids

Source: Reference 4

Risk factors

High corticosteroid dose is the primary risk factor for psychosis. The Boston Collaborative Drug Surveillance Program reported that among individuals taking prednisone, psychiatric disturbances are seen in:

* 1.3% of patients taking <40 mg/d

* 4.6% of patients taking 40 to 80 mg/d

* 18.4% of patients taking >80 mg/d. …

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.